Funnel Cloud, Camden
- When
- May 22, 2:30 PM EST
- Where
- Camden County, 1.82 mi SW of Harriets Bluff
- Reported by
- Trained Spotter
- Coordinates
- 30.850, -81.600
1 inches in addition to forcing from active sea breezes under SW steering flow fueled severe storms and locally heavy rainfall during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Very high atmospheric moisture content with precipitable water values 1.9-2.1 inches in addition to forcing from active sea breezes under SW steering flow fueled severe storms and locally heavy rainfall during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 22, 1:48 PM EST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 248 PM EDT Mon May 22 2017 .NEAR TERM.../THROUGH TUESDAY/... The region will be between high pressure to the East and a frontal boundary to the Northwest Today into Tuesday. Most of Todays convection will initiate on the West and East coast sea breeze boundaries, with a convergence of these boundaries likely occuring between interstates I95 and I75 around 20z. With the flow generally from the Southwest, expect this area of convection then to move toward I95 corridor later this afternoon, before moving off the Eastern shore this evening. Could see showers and a few storms linger through the night Northwest closer to the frontal boundary. The overall pattern will remain nearly the same into Tuesday. However, a 500h short wave trough will move Southeast into the region in the afternoon. This energy, coupled with surface instability and sea breeze interactions will result in scattered to numerous showers and storms once again. The best chance for convection Tuesday afternoon will be over SE GA closer to the upper energy. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... TUESDAY NIGHT...There may some linger convection along the First Coast and Coastal SE Georgia during the early evening with some stratiform precip in the wake of the west coast sea breeze convection mainly north of I-10 and interior SE GA through mid evening. The convection will move well offshore during the late evening as well as the stratiform rainfall. A couple hours after midnight...increasing large scale ascent ahead of a large scale trough...supplemented by diffluent flow aloft is quite favorable to support widespread rainfall over the eastern Gulf of Mexico and Florida's Nature and Sun Coasts. This convection looks like it will push into the Suwannee Valley during the predawn hours and into interior SE GA and into NE Florida. There may be some initial heavy rain showers with embedded convection during the morning commute early Wednesday morning which could be round #1. WEDNESDAY AND WEDNESDAY NIGHT...On Wed, upper level trof over the Mid South will extend into the Gulf of Mexico driving a frontal boundary into the western Florida Panhandle and western Georgia early in the day. Deep layer southwesterly wind and speed shear will occur with surface winds strengthening at 15-25 mph with some higher gusts while higher pre-frontal moisture overspreads the area with precipitable water values 1.8" to 2.0". The deepness of the trough suggests that a band of convection ahead of the front could produce strong storms Wed afternoon into early Thu. The sounding profile suggests a nearly saturated atmosphere. Significant rainfall is possible, with Day 3 WPC rainfall totals of generally 2-3 inches, with substantially but locally higher amounts are very feasible perhaps requiring a Flood Watch Wednesday. Due to ample cloud cover and rainfall, instability does decrease, BUT shear does increase with SFC to 3km shear values at 35 knots. The wind profile will be unidirectional with ample CAPES of 1300-1600 J/kg. With this said, a couple rounds of strong to severe weather will be likely across the region throughout the day and into the evening hours ahead of the cold front, and along the front itself. The main threat from the stronger to marginally severe storms can be wind gusts of 45 to 65 mph, 1" hail with 5h temps at -10. SPC has southeast Georgia in a Marginal Risk and northeast Florida in a Slight Risk of severe weather on Wednesday. The convective activity will likely linger through most of the evening edging slowly eastward as the evening progresses with shear values still pretty heightened east of highway 301 with 40 knots of shear mid evening east of I-95 in NE FL. The NAM does show backing at the surface across northeast Florida with a hodograph indicating some good directional shear in the lowest 1 km early to mid evening as frontal feature moves into Big Bend Region. Hence, a isold tornado can not be ruled out. Highs Wednesday will generally range from upper 70s to lower 80s. Some clearing expected over inland southeast Georgia and the western Suwannee Valley by the predawn hours on Thursday as cold front situates across our southern tier counties in north central FL. Lows will fall to the lower 60s interior SE GA, and lows elsewhere will remain in the mid to upper 60s. .LONG TERM /Thursday through Memorial Day/... The upper trough axis shifts through the region by Thursday afternoon, with a surface cold front well ahead pushing east- southeast through the North Central southern tier zones by early morning. The heavy rainfall threat will also end Thursday morning behind the front. Drier air will filter into the region through the day as the cold front pushes southward, with much more pleasant dewpoints in the mid to upper 50s areawide by afternoon. Friday morning lows will be cooler in the mid/upper 50s inland and the low to mid 60s along the coast, around 5 degrees below normal. Highs are forecast to also be cooler in the mid 80s. Upper ridging will build northwest from the southwest Gulf late in the week and into the weekend. Weak surface high pressure will then build across central Florida through the end of the week and into the weekend, with dry conditions continuing. Moisture may begin to return Sunday and Monday, with 20-30% rain chances, highest across southeast Georgia. However, models are not in agreement on timing of moisture return this far out. Slightly below normal on Thursday will quickly rebound to above normal in the upper 80s to low 90s by the Memorial Day weekend, with lows in the mid 60s to lower 70s. && .AVIATION... Convection is expected to affect area TAF sites this afternoon into this evening. The convection will dissipate by around midnight, then redevelop Tuesday morning. Restrictions in addition to gusty winds can be expected in and near any storms. && .MARINE...High pressure will move from East of the region Today to the Southeast Tuesday and Wednesday. A cold front will cross area waters Wednesday night into Thursday. High pressure will build from the West Thursday night into Friday. This ridge will be East of area waters over the weekend. Rip Currents: Low risk expected on Tuesday as offshore flow develops. && .PRELIMINARY POINT TEMPS/POPS... AMG 71 80 69 79 / 70 70 70 80 SSI 73 83 73 81 / 70 60 60 80 JAX 70 86 72 83 / 60 60 60 80 SGJ 72 87 73 83 / 70 50 40 80 GNV 69 86 72 82 / 30 50 60 80 OCF 71 86 73 81 / 20 40 50 80 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Cordero/Struble/McGinnis
Hazardous Weather Outlook National Weather Service Jacksonville FL 509 AM EDT Mon May 22 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-230915- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 509 AM EDT Mon May 22 2017 ...LOCALLY HEAVY RAINFALL AND ISOLATED SEVERE STORMS POSSIBLE THROUGH WEDNESDAY... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Scattered storms will develop early this afternoon on both the Atlantic and Gulf seabreezes. Thunderstorms will increase in both coverage and intensity as we go through the mid to late afternoon hours. Thunderstorms will become especially enhanced late in the afternoon as the two seabreezes come together, likely somewhere between Highway 301 and I-95. Isolated severe storms will be possible this afternoon and evening. The main threats will be damaging wind gusts, localized flooding, and intense/excessive lightning strikes. Storms will push offshore and weaken during the evening hours. Moderate risk of rip currents at northeast Florida beaches today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... A wet and stormy pattern will continue through Wednesday night. Multiple rounds of storms with locally heavy rainfall can be expected. Isolated storms could become Severe at times with damaging winds and large hail possible. Widespread beneficial rainfall is expected, however widespread heavy rainfall will be possible Tuesday night through Wednesday night and some localized flooding can be expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax. JDS
Special Weather Statement
National Weather Service Jacksonville FL
248 PM EDT MON MAY 22 2017
FLZ040-221930-
Marion FL-
248 PM EDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 330
PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ocala Airport, or 7 miles northwest of Ocala, moving northeast at 10
mph.
Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.
Locations impacted include...
Ocala, Fort McCoy, Citra, Sparr, Anthony, Ocala Airport, Reddick,
McIntosh, Lowell and Burbank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2926 8234 2949 8225 2949 8222 2947 8219
2946 8219 2946 8221 2943 8221 2942 8220
2943 8217 2942 8215 2943 8214 2944 8209
2934 8186 2915 8223
TIME...MOT...LOC 1848Z 231DEG 7KT 2925 8224
NELSONSpecial Weather Statement
National Weather Service Jacksonville FL
251 PM EDT MON MAY 22 2017
GAZ153-154-165-166-221930-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
251 PM EDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CAMDEN AND GLYNN COUNTIES UNTIL
330 PM EDT...
At 251 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thalmann to near Woodbine to near Kings
Ferry. Movement was northeast at 25 mph.
Excessive cloud-to-ground lightning and Wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Kingsland, Brunswick, St. Simons Island, Woodbine, Dock Junction,
Kings Bay Base, Country Club Estates, Thalmann, Sea Island and Jekyll
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3114 8132 3110 8137 3088 8140 3075 8145
3075 8168 3074 8167 3074 8168 3078 8177
3076 8178 3093 8176 3124 8176 3137 8170
3139 8155 3138 8155 3133 8147 3133 8144
3128 8139 3131 8134 3128 8132 3128 8129
TIME...MOT...LOC 1851Z 238DEG 23KT 3133 8169 3098 8169 3076 8176
NELSONSpecial Weather Statement
National Weather Service Jacksonville FL
321 PM EDT MON MAY 22 2017
FLZ037-040-222000-
Putnam FL-Marion FL-
321 PM EDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUTNAM AND
NORTHEASTERN MARION COUNTIES UNTIL 400 PM EDT...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orange Springs, or near Fort McCoy, moving northeast at 10 mph.
Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.
Locations impacted include...
Fort McCoy, Salt Springs, Lake Delancy, Orange Springs, Hollister,
Hog Valley and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2949 8203 2965 8183 2935 8159 2932 8168
2930 8167 2929 8165 2927 8164 2926 8192
TIME...MOT...LOC 1921Z 233DEG 9KT 2943 8189
NELSONThe Jacksonville radar (KJAX), 42 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692906.